Derm Dx: Severe pain, redness in heels after cytarabine treatment - Clinical Advisor

Derm Dx: Severe pain, redness in heels after cytarabine treatment

Slideshow

  • Slide

  • Slide

A patient, aged 16 years, with acute lymphatic leukemia status post-bone marrow transplant presented with a one-week history of severe pain and redness in the heels after two weeks of treatment with cytarabine.

The painful, sharply demarcated erythema with edematous swelling was on the planter surface of her feet with no associated blisters, erosions, or ulcerations. There were no other locations of lesions and no other related symptoms.

The diagnosis of hand-foot syndrome (HFS) was made based on the clinical findings and associated symptoms that occurred after introduction of chemotherapy.HFS is a clinical diagnosis that typically presents with pain and erythema of plantar palmar surfaces secondary to chemotherapy...

Submit your diagnosis to see full explanation.

The diagnosis of hand-foot syndrome (HFS) was made based on the clinical findings and associated symptoms that occurred after introduction of chemotherapy.

HFS is a clinical diagnosis that typically presents with pain and erythema of plantar palmar surfaces secondary to chemotherapy agents within two to 21 days of starting chemotherapy regiments.1


Causative chemotherapy agents include pegylated liposomal doxorubicin, capecitabine, 5-fluorouracil, cytarabine, and docetaxel along with multikinase inhibitors.1 Differential diagnosis may include allergic drug reactions, contact dermatitis, vasculitis, erythema multiforme, erythromelalgia, and neutrophilic eccrine hidradenitis secondary to chemotherapy.1

If the diagnosis is unclear, a biopsy may be performed, but the histology of HSF is nonspecific.3 The histopathology may reveal varying degrees of epidermal necrosis or degeneration, spongiosis, hyperkeratosis, or parakeratosis.3

Patients will typically have a tingling sensation or dysesthesia in hands and feet a few days prior to development of an erythematous, well-demarcated plaque with pain or swelling.1 This may progress to severe pain, bullae, or ulcers that may interfere with daily activities.1


The severity of HSF can be graded on systems developed by either the World Health Organization or National Cancer institute.1 The severity grading is based on the rash characteristic and the level of interference with patient’s quality of life. Certain risk factors may predispose individuals to greater risk of developing HFS, including dosage of chemotherapy agent, female gender, and individual drug metabolism.1

HFS is one of the more common complications when receiving chemotherapy drugs although it is rarely fatal. It is reported to occur anywhere from 6% to 64% of patients receiving chemotherapy agents.1

Although there is no specific treatment for HSF, typically there is considerable recovery within few weeks of stopping chemotherapy .3 Reducing the dosage or increasing intervals between dose administrations may lessen the risk of HSF development, which appears to be dose dependent.1 Treatment of symptoms may include a regimen for pain control, wound care to prevent infections, topical corticosteroids, oral corticosteroids and topical emollients.1

Experimental treatments for prophylaxis and prevention of HSF include a urea-based creams and cooling devices.1 The urea creams maybe effective in preventing HSF when applied directly to the hands and feet, although further trials are needed.

Cooling mechanisms used concurrently during administration of chemotherapy agents is thought decrease the delivery of cytotoxic agents to the hands or feet though cold temperature mediated vasoconstriction. Recent studies have revealed a decreased incidence of HFS with use of this method. However, this is not option if the chemotherapy is delivered continuously or orally. Other advice may include avoiding warm temperatures and baths, not wearing tight clothing or shoes, and vigorous exercise.

Experimentally, other treatment options are being explored including pyridoxine, topical dimethyl sulfoxide, celecoxib, nicotine patch, oral vitamin E, and topical heparin.1 The role of pyridoxine is questionable due to two large, prospective randomized double blind studies that revealed no significant benefit.4


Another treatment option may be topical use of retinoid. This has been described in a case report published in 2013 of a patient with recurrent breast cancer treated with capecitabine who developed grade three HFS.5 Her symptoms improved to a grade 2 after application of direct topical application of clobetasol propionate. Since the patient did not want to stop her treatment regimen, there was an addition of adapalene gel, a retinoid, which was applied directly to the affected areas. The patient had a positive response to the retinoid with decrease in both pain and inflammation.

After three months of adapalene gel therapy, the patient improved to grade 0 while still continuing chemotherapy. Therefore, further research and randomized control studies are needed to further evaluate the efficacy and role of retinoid and other treatment options in treating HFS.

Amelia Bush, BS, is a third year medical student at the University of Texas Houston.

Maura Holcomb, MD, is a second year dermatology resident at Baylor College of Medicine.

References

  1. Miller K et al. J Am Acad Dermatol. 2014; doi: http://dx.doi.org/10.1016/j.jaad.2014.03.019
  2. Farr K et al. Case Reports in Oncology. 2011; doi: 10.1159/000327767
  3. Degen A et al. Journal of the German Society of Dermatology. 2010; doi: 10.1111/j.1610-0387.2010.07449.x
  4. Lee S et al. Pyridoxine is not effective for the prevention of hand foot syndrome (HFS) associated with capecitabine therapy: Results of a randomized double-blind placebo-controlled study (abstract). Proc Am Soc Clin Oncol. 2007; 25:9007.
  5. Inokuchi M et al. Oncology Letters. 2014; doi: 10.3892/ol.2013.1706
Next hm-slideshow in Clinical Quiz